Alert archive / Missouri / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS St. Louis, MO
NWS St. Louis, MO issued this wind chill advisory at Jan 2, 2018, 3:57 PM CST for 11 counties in Illinois; 21 counties in Missouri. It took effect at Jan 3, 2018, 8:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2018, 3:57 PM CST (21:57 UTC)
- In effect from
- Jan 3, 2018, 8:00 PM CST
- Expired
- Jan 4, 2018, 11:13 AM CST
- In force
- 15 hr
- Issued by
- NWS St. Louis, MO
All 32 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232 WWUS43 KLSX 022157 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 357 PM CST Tue Jan 2 2018 ...ANOTHER ROUND OF DANGEROUSLY LOW WIND CHILLS WEDNESDAY NIGHT AND THURSDAY MORNING... ILZ058>060-065-095>099-MOZ018-019-026-027-035-036-031100- /O.NEW.KLSX.WC.Y.0001.180104T0200Z-180104T1800Z/ Adams IL-Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL- Knox MO-Lewis MO-Macoupin IL-Marion MO-Montgomery IL-Pike IL- Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Hannibal, Litchfield, Mount Sterling, Pittsfield, Quincy, and Vandalia 357 PM CST Tue Jan 2 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 8 PM WEDNESDAY TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below to 20 below zero. * WHERE...Portions of northeast Missouri and south central, southwest and west central Illinois. * WHEN...From 8 PM Wednesday to noon CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ TES
5 follow-up statements
192 WWUS43 KLSX 022240 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 440 PM CST Tue Jan 2 2018 ...ANOTHER ROUND OF DANGEROUSLY LOW WIND CHILLS WEDNESDAY NIGHT AND THURSDAY MORNING... ILZ058>060-065-095>099-MOZ018-019-026-027-035-036-031045- /O.CON.KLSX.WC.Y.0001.180104T0200Z-180104T1800Z/ Adams IL-Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL- Knox MO-Lewis MO-Macoupin IL-Marion MO-Montgomery IL-Pike IL- Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Hannibal, Litchfield, Mount Sterling, Pittsfield, Quincy, and Vandalia 440 PM CST Tue Jan 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM WEDNESDAY TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Portions of northeast Missouri and south central, southwest and west central Illinois. * WHEN...From 8 PM Wednesday to noon CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ KD
984 WWUS43 KLSX 030925 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 325 AM CST Wed Jan 3 2018 ...DANGEROUSLY LOW WIND CHILLS EXPECTED TONIGHT AND THURSDAY MORNING... MOZ034-032230- /O.EXA.KLSX.WC.Y.0001.180104T0200Z-180104T1800Z/ Monroe MO- 325 AM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Bitterly cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Monroe MO County. * WHEN...From 8 PM this evening to noon CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ ILZ058>060-065-095>099-MOZ018-019-026-027-035-036-032230- /O.CON.KLSX.WC.Y.0001.180104T0200Z-180104T1800Z/ Adams IL-Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL- Knox MO-Lewis MO-Macoupin IL-Marion MO-Montgomery IL-Pike IL- Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Hannibal, Litchfield, Mount Sterling, Pittsfield, Quincy, and Vandalia 325 AM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Bitterly cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Parts of central and northeast Missouri as well as central Illinois. * WHEN...From 8 PM this evening to noon CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ Britt
168 WWUS43 KLSX 032104 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 304 PM CST Wed Jan 3 2018 ...VERY COLD WIND CHILLS EXPECTED TONIGHT AND THURSDAY MORNING... ILZ064-100-MOZ041-042-047>052-059>064-041000- /O.EXA.KLSX.WC.Y.0001.180104T0200Z-180104T1800Z/ Audrain MO-Bond IL-Boone MO-Callaway MO-Cole MO-Franklin MO- Gasconade MO-Lincoln MO-Madison IL-Moniteau MO-Montgomery MO- Osage MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO- Warren MO- Including the cities of Alton, Columbia, Edwardsville, Fulton, Jefferson City, Mexico, Saint Charles, Saint Louis, Sullivan, Union, and Washington 304 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills of 10 to 15 degrees below zero. * WHERE...Portions of central and east central Missouri and south central and southwest Illinois. * WHEN...From 8 PM this evening to noon CST Thursday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ ILZ058>060-065-095>099-MOZ018-019-026-027-034>036-041000- /O.CON.KLSX.WC.Y.0001.180104T0200Z-180104T1800Z/ Adams IL-Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL- Knox MO-Lewis MO-Macoupin IL-Marion MO-Monroe MO-Montgomery IL- Pike IL-Pike MO-Ralls MO-Shelby MO- Including the cities of Bowling Green, Hannibal, Litchfield, Mount Sterling, Pittsfield, Quincy, and Vandalia 304 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Very cold wind chills of 15 to 25 degrees below zero. * WHERE...Portions of northeast Missouri and south central, southwest and west central Illinois. * WHEN...From 8 PM this evening to noon CST Thursday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ CVKING
959 WWUS43 KLSX 040951 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 351 AM CST Thu Jan 4 2018 ...BITTERLY COLD WIND CHILLS EXPECTED THIS MORNING... ILZ058>060-064-065-095>100-MOZ018-019-026-027-034>036-041-042- 047>052-059>064-041800- /O.CON.KLSX.WC.Y.0001.000000T0000Z-180104T1800Z/ Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL- Callaway MO-Cole MO-Fayette IL-Franklin MO-Gasconade MO-Greene IL- Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL-Madison IL- Marion MO-Moniteau MO-Monroe MO-Montgomery IL-Montgomery MO- Osage MO-Pike IL-Pike MO-Ralls MO-Saint Charles MO- Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO- Including the cities of Alton, Bowling Green, Columbia, Edwardsville, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Sullivan, Union, Vandalia, and Washington 351 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Bitterly cold wind chills are expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 to 20 below zero. * WHERE...Portions of central, east central and northeast Missouri and south central, southwest and west central Illinois. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chill values. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves, making sure all exposed skin is covered. $$ Britt
001 WWUS43 KLSX 041713 WSWLSX URGENT - WINTER WEATHER MESSAGE National Weather Service Saint Louis MO 1113 AM CST Thu Jan 4 2018 ILZ058>060-064-065-095>100-MOZ018-019-026-027-034>036-041-042- 047>052-059>064-041815- /O.CAN.KLSX.WC.Y.0001.000000T0000Z-180104T1800Z/ Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL- Callaway MO-Cole MO-Fayette IL-Franklin MO-Gasconade MO-Greene IL- Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL-Madison IL- Marion MO-Moniteau MO-Monroe MO-Montgomery IL-Montgomery MO- Osage MO-Pike IL-Pike MO-Ralls MO-Saint Charles MO- Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO- Including the cities of Alton, Bowling Green, Columbia, Edwardsville, Fulton, Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, Sullivan, Union, Vandalia, and Washington 1113 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY IS CANCELLED... Air temperatures rose several degrees this morning which caused the wind chill values to become warmer than minus 15 degrees...therefore the Wind Chill Advisory has been cancelled. $$ Kanofsky
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 3:45 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 2, 3:45 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CST Tue Jan 2 2018
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 345 PM CST Tue Jan 2 2018
The persistent upper flow pattern that we have seen the past couple
weeks continues this afternoon, with an amplified RIDGE dominating
the western CONUS and broad based TROF over the eastern CONUS,
giving us NW flow. Two upper level shortwave disturbances of note,
with the first over the central Plains and the other starting to
reach the northern Dakotas and Minnesota. Clear skies have
prevailed over our region this afternoon, and combined with the
center of the cold airmass passing to the south and its resultant SW
surface winds, has allowed temperatures to reach into the teens and
lower 20s.
The shortwave disturbance over the central Plains is expected to
pass barely noticed by our region, with a few extra clouds for far
southern sections of the forecast area this evening. The northern
shortwave disturbance will have more impact, beginning with
overspreading clouds during the evening hours. Combined with the SW
surface winds already in place should result in min temps being
attained this evening with either steady or slowly rising temps
overnight. A band of snow also exists associated with this system
and will track just ahead of a surface cold front. Extrapolation of
this band and its southeastward track is also supported by several
short range models on bringing this brief period of snow thru
northern and northeastern sections of the CWA from midnight until
about 6-7am along with the possibility of light ( < 1") snow accums.
Have also expanded the areas that should see some flurries, taking
it into the STL metro area around daybreak. This area of snow
should exit the IL counties by mid-morning Wednesday.
Min temps tonight again should occur in most areas during the
evening with steady or slowly rising temps overnight, with readings
bottoming out between 5 and the lower teens.
Leaned on the cold side for max temps on Wednesday versus MOS
because of what is expected to be stubborn CAA stratocumulus clouds
behind an early day passage of the cold front, ranging from teens
north of I-70, to the 20s south.
TES
.LONG TERM... (Wednesday Night through Next Tuesday)
Issued at 345 PM CST Tue Jan 2 2018
An amplified flow pattern will continue thru Saturday, featuring a
RIDGE over western North America and NW flow aloft for our region.
This will allow a couple more cold air intrusions into our region
from Canada before this pattern has a temporary break later in the
weekend. There will also be one more clipper system to contend
with.
Cold and wind chills first. The first cold air intrusion this
period will follow behind the Wednesday cold front and will settle
in well Wednesday night and Thursday, continuing what should be
decent gradient winds of 10-15 mph, lightening up a bit Thursday
morning. With temps dropping to near 5 below for the northern MO
and central IL and single digits the rest of the area, this should
yield wind chills between 15 and 25 below zero for much of the
northern CWA and somewhat higher elsewhere. We have been
advertising this well the past couple days and feel confident enough
with this issuance to hoist a Wind Chill Advisory with this package.
After a brief moderation, another cold front will drop another shot
of cold air down for Friday night and Saturday morning. While wind
chill headlines are not currently anticipated for early Friday
morning it looks slightly more possible for early Saturday morning
for some portions of the forecast area. Otherwise min temps look to
be in the single digits Thursday and Friday night. Max temps look
to gradually moderate each day from Thursday to Saturday...but still
should maintain any sub-freezing streaks, which are approaching two
weeks.
Much of this period looks dry except for one final clipper system on
Thursday night and Friday morning. Models continue to target much
of our region for this as it continues to come into better focus.
Have bumped PoPs towards a mid-range value for this event and have
thrown in some light snow accums as well, up to an inch with the
official forecast but acknowledging that should the track be
maintained, a narrow 2" region will be possible considering what
will also be large 20:1 SLRs.
The pattern is then expected to transition by Sunday and into Monday
next week from the NW flow into a flatter flow temporarily as a
strong Pacific comes onshore and zips thru the western CONUS. The
models have come into a better consensus with the upper flow
pattern, now agreeing on a more southerly track with the main
system, more reflective of the EC from 24hrs ago, but the system is
also open. Unfortunately, the low level flow pattern is still all
over the place, with the EC preferring a LO track to our south, and
the GFS and CMC a more open LO/frontal structure. This will tend to
continue to support a mostly cold rain event but start times will
also be key, and an early onset could mean a brief wintry mix,
including freezing rain. As cold air spills in behind a front early
on Monday, the rain should transition back to snow from NW to SE
before ending. Currently, the models do not keep much pcpn in air
cold enough to support snow for very long because the upper system
is not wrapped up or closed. So all options really on the table
still with respect to pcpn-types on the bookends of the event, but
much of it should be a cold rain in the middle. Sunday will also
probably break sub-freezing streaks for most sites, with cold air
returning for early next week.
TES
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1155 AM CST Tue Jan 2 2018
VFR conditions and dry weather will prevail at the TAF sites for
much of the valid period. Only concern will be lower clouds and
possible pcpn associated with an upper level clipper system and
surface cold front that may affect some sites late tonight and
early Wednesday morning. Flurries looks like a good possibility
for at least UIN and STL metro sites and have already added that
to the 18z TAF set. Some MVFR CIGs also look likely for some of
the area, but have limited to UIN late tonight for now. Some
solutions drop MVFR CIGs into STL metro and possibly COU but will
let the evening shift take another look before adding to those.
Otherwise, main issue will be wind shift associated with the cold
front, which looks to be early to mid Wednesday morning, with
gusty winds to 20kts to follow FROPA.
SPECIFICS FOR KSTL: VFR thru the period with a small period of
flurries around daybreak. Wind shift with front around 15z with
gusts to 20kts.
TES
&&
.CLIMATE...
Bitterly cold temperatures are expected the next several days.
Here is a look at some of the record low temperatures and record
minimum high temperatures:
Record Low Temps Record Minimum High Temps
January 2nd
STL (St. Louis) -9 (1879) 6 (1928)
COU (Columbia) -5 (2018) 5 (1928)
UIN (Quincy) -12 (2018) 2 (1979)
January 3rd
STL (St. Louis) -12 (1879) 1 (1879)
COU (Columbia) -11 (1919) -3 (1919)
UIN (Quincy) -16 (1904) 4 (1911)
January 4th
STL (St. Louis) -9 (1879) 5 (1959)
COU (Columbia) -8 (1999) 5 (1959)
UIN (Quincy) -11 (1999) 2 (1999)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory from 8 PM Wednesday to noon CST Thursday for
Knox MO-Lewis MO-Marion MO-Pike MO-Ralls MO-Shelby MO.
IL...Wind Chill Advisory from 8 PM Wednesday to noon CST Thursday for
Adams IL-Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Montgomery IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Jan 2, 11:57 AM CST, 4 hours before
Hazardous Weather Outlook National Weather Service Saint Louis MO 1157 AM CST Tue Jan 2 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 1157 AM CST Tue Jan 2 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of dangerous wind chill values of 15 below zero or lower is likely for late Wednesday night and Thursday morning for portions of northeast Missouri and west-central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. TES
Nearby
Wind Chill Advisories in Missouri, 2018Wind Chill Advisories in Illinois, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.